Georgia, 2009

Hail in Georgia, April 14, 2009

April 14, 2009 · NWS CAE · 1 event in 1 county or zone

Scattered thunderstorms produced nickel size hail in the upper portions of the CSRA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered thunderstorms produced nickel size hail in the upper portions of the CSRA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 14, 9:51 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 14, 9:51 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1051 AM EDT TUE APR 14 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA THIS AFTERNOON. THE
PRESSURE RIDGE BEHIND THE FRONT WILL EXTEND THROUGH THE AREA THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE AS OF 1045 AM: SCATTERED SHOWERS/STORMS MOVING NE ACROSS
MUCH OF THE CWA LATE THIS MORNING AHEAD OF SHORT WAVE OVER AL.
RAINFALL AMOUNTS GENERALLY AROUND ONE TENTH OF AN INCH PER HOUR
WITH SOME LOCALLY HEAVIER AMOUNTS IN THE MORE INTENSE CELLS. SOME
SMALL HAIL HAS BEEN REPORTED IN THE MORE INTENSE CELLS AS WELL.
RECENT ACARS SOUNDING FROM CAE SHOWING 500 MB TEMPS AROUND -17C. COLD
FRONT NEAR ATL AT THIS TIME AND SHOULD MOVE THROUGH THE SC
MIDLANDS BY LATE THIS AFTERNOON/EARLY THIS EVENING. SPC HAS PLACED
ALMOST THE ENTIRE AREA IN SLIGHT RISK INTO THE EARLY EVENING. HAVE
MADE SOME MINOR TWEAKS IN THE ZONES FOR THE AFTERNOON.

PREVIOUS DISCUSSION: THE MODELS AND RADAR TRENDS INDICATE MUCH OF
THE MOISTURE HAS MOVED NORTH AND EAST OF THE FORECAST AREA...BUT
CONVERGENCE ASSOCIATED WITH THE COLD FRONT MOVING INTO THE REGION
SUPPORTS A SMALL POP TODAY. THE NAM SHOWS SURFACE-BASED LI/S
LOWERING TO -2 TO -5 TODAY. THIS MAY BE CORRECT BECAUSE OF COLD
MID-LEVEL TEMPERATURES AND LIKELY BREAKS IN THE CLOUDINESS.
THUNDERSTORMS APPEAR POSSIBLE. THE WEAK TO MODERATE INSTABILITY
AND LINGERING STRONG SHEAR SUPPORTS THE POSSIBILITY OF A FEW
SEVERE THUNDERSTORMS. THE NAM AND GFS SHOW H85 WINDS 30 TO 40
KNOTS TODAY. EXPECT MIXING WILL RESULT IN BREEZY CONDITIONS AND A
LAKE WIND ADVISORY MAY BE NEEDED. HELD OFF ISSUING THE ADVISORY
FOR NOW BASED ON THE MAV AND MET MOS PLUS CLOUDINESS MAY LIMIT
MIXING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
DRYING BEHIND THE COLD FRONT SHOULD OCCUR TONIGHT. THE MODELS AGREE
KEEPING DEEP MOISTURE ASSOCIATED WITH THE AREA OF LOW PRESSURE
NORTHEAST OF THE AREA THROUGH WEDNESDAY. THE GUIDANCE HIGH
TEMPERATURES MAY BE A LITTLE TOO WARM BECAUSE OF THE COLD UPPER
TROUGH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
THE GFS CONTINUES TO SHOW HIGH PRESSURE DOMINATE WEDNESDAY NIGHT
THROUGH SATURDAY. THE GFS ENSEMBLE GUIDANCE ALSO SUPPORTS DRY
WEATHER. SHOWERS AND THUNDERSTORMS MAY OCCUR SUNDAY AND MONDAY. THE
MODEL CONTINUES TO SHOW AN AREA OF LOW PRESSURE NEAR THE REGION BOTH
DAYS. THE GFS ENSEMBLE MEANS SUPPORTS POPS OF 20 TO 30 PERCENT.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VARYING CONDITIONS THROUGH THE PERIOD. COLD FRONT APPROACHING AREA
HAS INITIATED A LINE OF SHRA/TSRA FROM AGS TO OGB WITH WSR-88D
NETWORK SHOWING THE LINE MOVING NORTHEAST AND EXPANDING. EXPECT
THIS AREA TO CONTINUE EXPANDING AS WELL AS ALONG THE COLD FRONT AS
IT CROSSES GA AND ENTERS THE TAF SITES. HAVE THE SHRA/TSRA IN
TEMPO GROUPS WITH CEILINGS LOWERING TO IFR IN PRECIPITATION. COLD
FRONT WILL MOVE THROUGH THE TAF SITES BY 18-20Z WITH CONDITIONS
SLOWLY IMPROVING THROUGH THE END OF THE PERIOD. CURRENT WINDS WILL
REMAIN SOUTHERLY AT LESS THAN 10 KNOTS THROUGH 15Z...SOUTHWEST
AROUND 12 KNOTS FROM 15Z TO 15/00Z...FINALLY VEERING TO WEST
AROUND 7 KNOTS FOR THE REMAINDER OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Apr 14, 6:44 AM EST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
744 AM EDT TUE APR 14 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-151145-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
744 AM EDT TUE APR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS MORNING AND AFTERNOON...WITH
THE POTENTIAL ISOLATED THUNDERSTORMS TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 118 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbia

When
April 14, 12:47 PM EST to 12:49 PM EST
Where
Columbia County, Phinizy
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.600, -82.330

EM reported nickel size hail in the norther portion of the county near Phinizy.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154432.